NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 9, 4:42 PM MST, 1 hour 33 minutes earlier. Its key messages:
Area forecast discussion, Jul 9, 4:42 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
542 PM MDT Wed Jul 9 2025
Aviation Section Updated.
.KEY MESSAGES...
- Hot, dry, and breezy conditions through this evening.
- Winds, with gusts of between 40 to 50 mph, will be strongest
along the Rock Mountain Front through this evening.
- Showers and thunderstorms through this evening will produce
gusty and erratic winds.
- Temperatures cool into the day on Thursday, with a better
chance for rainfall.
&&
.DISCUSSION...
/Issued 151 PM MDT Wed Jul 9 2025/
Upper level ridge over the Northern Rockies will be broken down as a
longwave trough, currently moving over the western seaboard of the
CONUS/Canada, slides east through the day on Thursday. At the
surface a Pacific front, which was moving over the Pacific Northwest
this morning, will move across Southwest through North Central
Montana during the evening hours tonight. Strong warm air advection
ahead of the advancing shortwave and attendant Pacific front will
once again push high temperatures across Southwest through North
Central Montana some 10 to 15 degrees above normal, with highs over
the plains (below 3500 feet in elevation) of Central and North
Central Montana peaking in excess of 95 degrees today. Isolated
showers and thunderstorms through the morning and early afternoon
hours, which will be predominately on the dry side, will become more
widely scattered through the late afternoon and evening hours as the
aforementioned Pacific front approaches. Given high cloud bases and
very dry air in the low to mid-levels (i.e. inverted-V sounding) any
shower and thunderstorm through this evening will be capable of
producing strong and erratic winds on top of the already increasing
westerly surface winds. These breezy and gusty west surface winds
ahead of the Pacific front will be especially strong along the Rocky
Mountain Front and immediate eastern plains out to the I-15 corridor
in Central and North Central Montana, with frequent gusts of
between 40-50 mph occurring here. In addition to these winds, a
few of the showers and thunderstorms will be on the strong to
severe side, with gusts in excess of 50-60 mph possible, mainly
along and east of a Great Falls to Butte line.
By Thursday morning a potent shortwave rotating through the overall
longwave trough axis will begin to dive southeast from British
Columbia and over the Northern Rockies. This shortwave and a re-
enforcing cold front will help to bring cooler conditions to all of
the Northern Rockies on Thursday, along with scattered to numerous
showers and isolated thunderstorms. Snow levels across Glacier
National Park will fall to as low as 8500feet through Thursday
evening, which could lead to a dusting of snow over the highest
peaks across the park. Surface winds in wake of the re-enforcing
cold front will shift to the northwest and north, with another period
of strong and gusty winds expected through the day on Thursday,
especially in the north-south orientated valleys of Southwest and
Central Montana.
Quasi-zonal to northwest flow through the remainder of the work
week, weekend, and early next week will lead to fluctuating
temperatures and periods of dry and wet conditons. - Moldan/Ludwig
&&
.AVIATION...
10/10Z TAF Period
Scattered high-based showers and thunderstorms tracking ENE
across central and southwest MT this evening will bring gusty and
erratic winds to some central/southwest MT terminals with a 5-15%
probability for gusts in excess of 50kts for areas east of a
Helena to Havre line. Breezy west/southwest winds continue
through the evening across the North-Central MT plains with
showers/T-storms diminishing overnight. On Thursday, breezy west
to northwest winds develop at most terminals by mid-day with a
wind shift to the north occurring from north to south across the
area Thursday afternoon, followed by an increase in mid-level
clouds and perhaps some showers at KCTB and KHVR.
Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.
&&
.FIRE WEATHER...
Upper level ridging over the Northern Rockies will undergo a full
breakdown over the next 12-24 hours, with cooler conditions and
better chances for rainfall returning to Southwest through North
Central Montana through the day on Thursday. Prior to these
improving fire weather conditions a hot, dry, and breezy day can
be expected across all fire weather zones today. High temperatures
will once again soar some 10 to 15 degrees above normal, with
minimum relative humidity values generally falling to between 10%
to 15%. Westerly surface winds will be on the increase throughout
the day, most notably along the Rocky Mountain Front and immediate
eastern plains, ahead of an advancing Pacific front. This Pacific
front will provide the opportunity for generally dry, showers and
thunderstorms which would be capable of producing gusty and
erratic winds. By Thursday a re-enforcing cold front will begin to
dive south from Canada, with a shift to more northerly winds that
will remain breezy and gusty.
With Hot, Dry, and Windy Indices (HDWI) and ERC values remaining
below the 95th Percentile through the ridge breakdown across all
Fire Weather Zones we have held-off on any Fire Weather Highlights;
however, this ridge breakdown will certainly aide in the further
curing of fuels across both the forests and grasslands. Elevated
fire weather conditions will exist through this evening. - Moldan
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 96 59 83 47 / 20 20 20 20
CTB 88 56 72 42 / 20 20 50 20
HLN 94 59 84 50 / 20 30 10 10
BZN 95 51 87 49 / 20 30 10 30
WYS 85 41 78 41 / 20 20 10 20
DLN 90 49 83 47 / 20 30 0 10
HVR 98 57 82 47 / 10 20 30 10
LWT 92 55 82 43 / 20 30 10 30
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for Cascade County
below 5000ft-Hill County-Northern Blaine County-Western and
Central Chouteau County.
&&
http://www.weather.gov/greatfalls
Special weather statement, Jul 9, 12:49 PM MST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
149 PM MDT Wed Jul 9 2025
MTZ304>306-309>330-092230-
Eastern Toole and Liberty-Hill County-Northern Blaine County-
Eastern Pondera and Eastern Teton-
Western and Central Chouteau County-
Bears Paw Mountains and Southern Blaine-
Cascade County below 5000ft-Judith Basin County and Judith Gap-
Fergus County below 4500ft-Upper Blackfoot and MacDonald Pass-
Gates of the Mountains-Little Belt and Highwood Mountains-
Snowy and Judith Mountains-Helena Valley-
Big Belt, Bridger and Castle Mountains-Meagher County Valleys-
Elkhorn and Boulder Mountains-Canyon Ferry Area-
Missouri Headwaters-Madison River Valley-Gallatin Valley-
Northwest Beaverhead County-
Beaverhead and Western Madison below 6000ft-
Ruby Mountains and Southern Beaverhead Mountains-
Gallatin and Madison County Mountains and Centennial Mountains-
Including the cities of Devon, Shelby, Chester, Galata, Joplin,
Lothair, Whitlash, Havre, Chinook, Zurich, Harlem, Hogeland,
Fort Belknap, Brady, Conrad, Ledger, Floweree, Carter,
Fort Benton, Rocky Boy, Great Falls, Raynesford, Geyser,
Stanford, Windham, Benchland, Hobson, Moccasin, Hilger,
Lewistown, Marysville, Lincoln, Flesher Pass, MacDonald Pass,
Canyon Creek, Wolf Creek, Craig, Monarch, Neihart,
Kings Hill Pass, Helena, Trident, Maudlow, Battle Ridge Pass,
Bozeman Pass, Deep Creek Pass, Martinsdale, Checkerboard,
Ringling, White Sulphur Springs, Montana City, Clancy, Boulder,
Corbin, Wickes, Elk Park Pass, Homestake Pass, Toston, Townsend,
Winston, Harrison, Three Forks, Willow Creek, Pony, Whitehall,
Cameron, Ennis, Jeffers, McAllister, Norris, Bozeman,
Gallatin Gateway, Dewey, Wisdom, Wise River, Big Hole Pass,
Chief Joseph Pass, Bannack, Dillon, Glen, Waterloo, Monida Pass,
Big Sky, West Yellowstone, Targhee Pass, and Raynolds Pass
149 PM MDT Wed Jul 9 2025
...Gusty Erratic Winds With Showers And Thunderstorms Today...
Isolated to scattered showers and thunderstorms will continue to
develop this afternoon and evening mainly across Southwest MT and
North Central MT east of the I 15 corridor. Precipitation amounts
will generally remain low with showers and storms. The main
hazard will be gusty, erratic winds up to 50 to 55 mph, with
isolated 58 mph or greater. Make sure to have a way to receive
weather warnings, and those recreating outdoors have a plan for
when lightning strikes.